Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
LynnLee

Keep Getting Estrogen Dominance From Prescription Acne Meds - What Should I Do?

Recommended Posts

I suffer from what I would consider moderate acne. Topicals do not work for me, as 90% of this acne is hormonal. My dermatologist has prescribed me two oral medications in the last 4/5 years: Doxycycline and Spironolactone.

Doxycycline never really worked much in my opinion. It did, however, cause terrible burning in the palms of my hands and horrible muscle pain in my shoulders and neck. It took a few months for these symptoms to go away after stopping the antibiotic.

Spironolactone was a miracle. A MIRACLE. My acne cleared and my excessive oiliness vanished. However, it caused SEVERE burning in my feet (and sometimes in the palms of my hands), and even worse pain in my shoulders, upper chest, and neck.

I thought it was very interesting how similar the side effects of these drugs were, and through my research discovered that both of these experiences were due to the drugs causing estrogen dominance. I started using progesterone cream about one month ago, and initially progesterone can make you feel worse because it causes a temporary increase in estrogen. Well, for the first week or so of using it the upper body pain was nigh unbearable. After that, as long as I used the cream regularly I began to improve. That, to me, confirmed that estrogen was the problem. If the pain wasn't related to my hormones, the cream would have had no effect on it.

I stopped the Spiro a while back. I've noticed improvements in my pain, but it's a slow process. I was on Spiro for two years, so I imagine this will take some time. However, my skin is once again in the gutter. I'm devastated. I finally had good skin, and now I feel oily and gross and am getting the large pimples on my chin again.

Is there any way to take oral meds for acne without it causing these negative hormonal side effects? Could I maybe try taking, say, 100mg of Spiro once per WEEK instead of once per day? I'm trying herbal supplements like Vitex, Stinging Nettle, etc., but so far my skin still stinks. I started DIM today, and am taking liver detox supplements, so fingers crossed.

I did notice that if I take too much beta sitosterol, my pain worsens, so I think it's boosting my estrogen too much. Are all anti-androgens going to do this? I'm so frustrated. I know that anti androgens are what my skin needs, but the side effects on my body are debilitating. What in the world am I supposed to do?

Link to comment
Share on other sites

I suffer from what I would consider moderate acne. Topicals do not work for me, as 90% of this acne is hormonal. My dermatologist has prescribed me two oral medications in the last 4/5 years: Doxycycline and Spironolactone.

Doxycycline never really worked much in my opinion. It did, however, cause terrible burning in the palms of my hands and horrible muscle pain in my shoulders and neck. It took a few months for these symptoms to go away after stopping the antibiotic.

Spironolactone was a miracle. A MIRACLE. My acne cleared and my excessive oiliness vanished. However, it caused SEVERE burning in my feet (and sometimes in the palms of my hands), and even worse pain in my shoulders, upper chest, and neck.

I thought it was very interesting how similar the side effects of these drugs were, and through my research discovered that both of these experiences were due to the drugs causing estrogen dominance. I started using progesterone cream about one month ago, and initially progesterone can make you feel worse because it causes a temporary increase in estrogen. Well, for the first week or so of using it the upper body pain was nigh unbearable. After that, as long as I used the cream regularly I began to improve. That, to me, confirmed that estrogen was the problem. If the pain wasn't related to my hormones, the cream would have had no effect on it.

I stopped the Spiro a while back. I've noticed improvements in my pain, but it's a slow process. I was on Spiro for two years, so I imagine this will take some time. However, my skin is once again in the gutter. I'm devastated. I finally had good skin, and now I feel oily and gross and am getting the large pimples on my chin again.

Is there any way to take oral meds for acne without it causing these negative hormonal side effects? Could I maybe try taking, say, 100mg of Spiro once per WEEK instead of once per day? I'm trying herbal supplements like Vitex, Stinging Nettle, etc., but so far my skin still stinks. I started DIM today, and am taking liver detox supplements, so fingers crossed.

I did notice that if I take too much beta sitosterol, my pain worsens, so I think it's boosting my estrogen too much. Are all anti-androgens going to do this? I'm so frustrated. I know that anti androgens are what my skin needs, but the side effects on my body are debilitating. What in the world am I supposed to do?

Hi - have you actually spoken to a doctor or experienced naturalist about this? The thing is, neuropathic pain is really nothing to mess around with, and if you are experiencing it often you should discuss this with your doctor. Estrogen may be in the culprit, but it could be any number of things causing your pain.

If you suspect that a hormonal imbalance is causing such extreme symptoms, you should really speak to an endocrinologist before moving forward on any natural supplements.

Link to comment
Share on other sites

I've been to countless doctors and spent thousands upon thousands of dollars doing blood tests, getting an MRI, taking pain meds, etc. All the tests were fine, and all the doctors brushed off my concerns. One said I might just have a "cold or virus in [my] muscles." This was his diagnosis after I had suffered for over a year. I spent $300 for that appointment. I honestly have no faith in doctors.

The DIM combined with natural OTC progesterone cream seems to do wonders for my pain. I've been feeling great the last few days. But my face? Not so much. Two painful cysts at the moment.

Link to comment
Share on other sites

Natural manuka honey is also effective in treating acne. It's all natural and can help treat acne without any side effects. Manuka honey actually contains the highest levels of antibacterial properties that fights infection associated with acne.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.



  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×